Alabama, 2008Damaging Winds in Alabama, June 17, 2008
June 17, 2008 · NWS BMX · 2 events in 2 counties and zones
Afternoon heating led to isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating led to isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 1:25 PM CST, 35 minutes earlier.
Area forecast discussion, Jun 17, 1:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT TUE JUN 17 2008
.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY.
QUITE A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE
COLD FRONT DRAPED ACROSS CENTRAL ALABAMA WHERE MOISTURE IS A BIT
MORE PLENTIFUL AND TEMPERATURES HAVE CLIMBED INTO THE 90S. ALTHOUGH
THE FRONT DID HELP TO INITIATE THE STORMS...THEY ARE LARGELY DRIVEN
BY INTENSE INSOLATION AND WILL DIMINISH QUICKLY AFTER SUNSET.
TEMPERATURES WILL COOL OFF INTO THE LOW 60S OVERNIGHT...WITH A FEW
LOCATIONS IN THE UPPER 50S...NEARLY 10 DEGREES COOLER THAN WE HAVE
SEEN FOR AT LEAST THE PAST FEW WEEKS. IN ADDITION...DEW POINTS ARE
EXPECTED TO FALL INTO THE 50S RESULTING IN A VERY COMFORTABLE
MID-JUNE MORNING TOMORROW. TEMPERATURES WILL STILL RISE INTO THE
UPPER 80S...BUT THE DRIER AIRMASS WILL MAKE THE HEAT MUCH MORE
TOLERABLE.
12/SIRMON
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY.
RATHER QUIET PERIOD WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE
SHIFTS TO THE EAST AND RETURN FLOW DEVELOPS. LOWS WEDNESDAY NIGHT
A REFRESHING 55 TO 60 NORTH AND LOWER 60S SOUTH. HIGHS THURSDAY
UPPER 80S NORTH TO LOWER 90S SOUTH.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...SHORT WAVE TROF FORECAST TO
DEVELOP JUST TO OUR WEST LATE THURSDAY NIGHT AND MOVES ACROSS FRIDAY
AND FRIDAY NIGHT. AIR MASS BECOMES MOIST AND UNSTABLE AND DECENT
LIFT INDICATED BY THE MODELS. FOR NOW WILL GENERALLY KEEP POPS IN
THE CHANCE CATEGORY BUT WILL PROBABLY NEED TO INCREASE RAIN CHANCES
ONCE TIMING IS BETTER RESOLVED. LOWS THURSDAY NIGHT AND FRIDAY
NIGHT IN THE 60S. HIGHS FRIDAY 80 TO 85 NORTH AND UPPER 80S SOUTH.
SATURDAY AND SUNDAY...ALTHOUGH SHORT WAVE WILL BE EAST OF THE
AREA...SEVERAL BOUNDARIES COULD FIRE ON SATURDAY AND WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE. SOMEWHAT DRIER AIR
OVERSPREADS THE AREA FROM THE NORTHWEST ON SUNDAY WITH MAINLY DRY
CONDITIONS WEST AND SLIGHT CHANCE POPS EAST. HIGHS EACH DAY MIDDLE
TO UPPER 80S. LOWS AT NIGHT IN THE 60S.
MONDAY AND TUESDAY...DRIER AIR REMAINS IN PLACE ON MONDAY...THEN
MOISTURE INCREASES MONDAY NIGHT AND TUESDAY FROM THE NORTH AS
ANOTHER WEAK FRONT APPROACHES. WILL INCLUDE SLIGHT CHANCE POPS
NORTH MONDAY NIGHT...THEN SLIGHT CHANCE POPS ALL AREAS ON TUESDAY.
HIGHS EACH DAY 85 TO 90 NORTH AND UPPER 80S TO LOWER 90S SOUTH.
OVERNIGHT LOWS IN THE 60S.
&&
.AVIATION...18Z TAF DISCUSSION.
VFR CONDITIONS TO PREVAIL FOR THE NEXT 24 HOURS. A COLD FRONT
PUSHING INTO SOUTHERN ALABAMA WILL RESULT IN NORTHERLY FLOW
TODAY...BECOMING VERY WEAK AFTER MIDNIGHT.
12/SIRMON
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 58 84 57 86 60 / 0 10 0 10 20
ANNISTON 60 87 56 88 62 / 10 10 0 10 20
BIRMINGHAM 61 85 58 87 65 / 0 10 0 10 20
TUSCALOOSA 63 88 59 89 65 / 0 10 0 10 20
CALERA 61 87 60 88 64 / 10 10 0 10 20
AUBURN 64 87 61 88 63 / 20 10 0 0 10
MONTGOMERY 65 89 61 91 65 / 20 10 0 10 10
TROY 64 89 59 90 65 / 20 0 0 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12/50/12
Hazardous weather outlook, Jun 17, 12:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT TUE JUN 17 2008
ALZ011>015-017>050-181820-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT TUE JUN 17 2008
ALZ030-172030-
SUMTER-
259 PM CDT TUE JUN 17 2008
...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 330 PM CDT...
AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF YORK...MOVING SOUTHEAST AT 18 MPH.
PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAYNEVILLE.
YORK.
WARD.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Thunderstorm Wind, Marengo
- When
- June 17, 2:00 PM CST
- Where
- Marengo County, 1.59 mi S of Shortleaf
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.497, -87.849
At least one power line was blown down along US-80, just west of downtown Demopolis. Time estimated.
Thunderstorm Wind, Chilton
- When
- June 17, 4:00 PM CST
- Where
- Chilton County, 0.68 mi NW of Clanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.837, -86.658
Trees were blown down and blocked AL-22, just west of the Clanton city limits. The blocked road caused a traffic accident, but there were no injuries. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121536, 121528.